CHICOPEE, Mass. (WWLP) – State police have confirmed the first detection of the powerful drug carfentanil in the state.
According to the Massachusetts State Police Media Relations, three samples of illegal drugs have been analyzed in recent weeks that have tested positive for carfentanil, an ‘extremely dangerous’ synthetic opioid.
According state police, this is the first time they have detected carfentanil in the state, and are unaware of any overdose deaths caused by it in the area.
Carfentanil has been used to sedate elephants that weigh thousands of pounds. State police say it has no legitimate medical use for humans.
The samples that were submitted for testing were found on arrested suspects, purchased by undercover officers, seized during search warrants, or recovered from crime scenes.
One of the samples analyzed was seized in the Quincy area, according to state police. The other two were submitted by Brockton police.
- Related: New numbers show Massachusetts Opioid crisis getting worse
- Related: Dangerous new opioid “gray death” causing concern
New Hampshire has recently confirmed several suspected overdose deaths caused by the substance.
State police are urging the general public and first responders to be aware of the dangers of carfentanil, as it comes in many forms and can be mixed with other drugs like cocaine. It can even be disguised as heroin.
Below are some facts you need to know about carfentanil:
- Carfentanil is a Schedule II drug not approved for medical use or human consumption. This drug is traditionally used as a tranquilizer for large animals, such as elephants.
- The majority of illicit carfentanil found in the United States is produced in Mexico and China.
- Carfentanil is approximately 100 times more potent than fentanyl, which can be lethal in the 2 milligram range.
- Carfentanil is a serious danger to the public, first responders, and medical and laboratory personnel. It can be absorbed through the skin or through accidental inhalation of airborne powder.
- Symptoms of exposure include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
- First responders should avoid field testing suspected fentanyl or a fentanyl-related compound. Only specially trained and outfitted law enforcement professionals should handle any suspect substance, and the appropriate officials within the agency should be notified.